Kansas, 2025

Flash Flood and Hail in Kansas, April 1 to 2, 2025

April 1 to 2, 2025 · NWS TOP · 19 events in 9 counties and zones

Scattered Storms congealed into a severe line of storms during the evening and overnight, producing wind gusts up to 70 mph, hail to ping pong ball size, and several brief funnel clouds. Rainfall amounts up to 6 inches led to some flash flooding over rural areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered Storms congealed into a severe line of storms during the evening and overnight, producing wind gusts up to 70 mph, hail to ping pong ball size, and several brief funnel clouds. Rainfall amounts up to 6 inches led to some flash flooding over rural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 1, 5:41 PM CST, 2 hours 13 minutes earlier. Its key messages:

  • Thunderstorms are expected to develop this evening and overnight, with the potential for severe weather. Large hail, damaging winds, and tornadoes are all possible with these storms.
  • Gusty south winds with some occasional 45mph gusts remain possible into late this evening.
  • Temperatures trend cooler and below average late this week into early next week.
Area forecast discussion, Apr 1, 5:41 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
641 PM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Thunderstorms are expected to develop this evening and overnight,
with the potential for severe weather. Large hail, damaging winds,
and tornadoes are all possible with these storms.

- Gusty south winds with some occasional 45mph gusts remain possible
into late this evening.

- Temperatures trend cooler and below average late this week into
  early next week.

&&

.DISCUSSION...
Issued at 252 PM CDT Tue Apr 1 2025

A 988mb surface low pressure system has developed along the KS/CO
border in response to a lead perturbation ejecting out of the
broader upper troughing pattern encompassing the western CONUS.
Moisture has been slowly advecting northward with 50+ dew points
having made it into south central KS and 60+ dew points still along
and south of the Red River Valley as of 19Z. Moisture transport
should happen more quickly later this afternoon and especially into
the early evening as the LLJ starts to pick up.

As we head into the evening and overnight hours, there are two areas
of convective initiation and evolution that we'll need to monitor.
The first is with more isolated supercells that may develop along a
sharpening dryline in south central KS and move northeastward into
east central KS, and the second is with storms developing in north
central KS as the cold front eventually catches up to the dryline.
The HRRR has consistently been the most aggressive solution, and the
18Z run has even started to develop some initial supercells in north
central KS before they congeal into a line later tonight. Starting
with the isolated cells further south, there remains lower
confidence in these storms having much of an impact on east central
KS. This is due to the fact that they would be moving into a less
favorable environment for surface-based storms as they move further
north and east into the open warm sector. Even so, plentiful shear
exists in the environment to keep any storm going that develops.
While coverage of storms would be isolated with anything that comes
from south central KS or northern OK, if a storm can maintain itself
as it moves into our area, this would pose the greatest risk for a
strong tornado, as well as large hail and damaging wind. Timing for
this aspect of the severe weather threat could be as early as 7pm,
but probably mostly in the 8-11pm time frame.

The most probable impact we are monitoring is associated with the
second area described above. Again, the HRRR has recently become the
most robust in developing some discrete cells initially around 00-
01Z as the cold front catches up to the dryline. As we get closer to
03-04Z, storms should grow upscale into a line and move east through
the overnight hours, likely not reaching far eastern areas until
after 4am. Wind damage would likely be the main threat with these
late night storms, but cannot rule out a brief tornado spinning up
along the leading edge of the line as it develops into a QLCS. This
is especially the case earlier on in the event towards north central
KS, whereas further east the line should weaken with time. Storms
should exit the area around sunrise.

The broad upper troughing pattern remains in place through the end
of the week, and some perturbations within that pattern keep some
additional rain chances particularly on Friday into Saturday. A cold
front Saturday into Sunday looks to usher in a much cooler air mass
late this week into early next week. Morning lows could dip near or
below freezing Sunday and Monday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 636 PM CDT Tue Apr 1 2025

Multiple aviation hazards will be present during the 00Z TAF
period as a strong system impacts the area. A LLJ will increase
to 50-55 kts this evening, which could create LLWS when gusts
are not occurring at the surface. Thunderstorms then become
likely, especially after midnight, moving from west to east.
There could be some lingering showers behind the main line of
storms tonight, but rain should exit the area by around sunrise
Wednesday. West winds will then become gusty Wednesday
afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Wednesday for KSZ008-KSZ009-
KSZ010-KSZ020-KSZ021-KSZ022-KSZ023-KSZ034-KSZ035-KSZ036-KSZ037-
KSZ038-KSZ054.

&&

DISCUSSION...Picha
AVIATION...Teefey
Hazardous weather outlook, Apr 1, 6:28 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
728 PM CDT Tue Apr 1 2025

KSZ011-012-024-026-039-030030-
Nemaha-Brown-Jackson-Jefferson-Shawnee-
728 PM CDT Tue Apr 1 2025

...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 3 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Tonight.

Strong and gusty south winds up to around 40 to 45 mph are expected
from through this evening.

Thunderstorms will move east across the region this evening and late
tonight. Severe thunderstorms are possible, with the strongest
activity capable of large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ040-055-056-058-059-030030-
Douglas-Osage-Franklin-Coffey-Anderson-
728 PM CDT Tue Apr 1 2025

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...Tonight.

Strong and gusty south winds up to around 40 to 45 mph are expected
from through this evening.

Thunderstorms will move east across the region this evening and late
tonight. Severe thunderstorms are possible, with the strongest
activity capable of large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>010-020>023-034>036-038-030030-
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Wabaunsee-
728 PM CDT Tue Apr 1 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 3 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

Strong and gusty south winds up to 45 mph are expected from through
this evening.

Thunderstorms will move east across the region this evening and late
tonight. Severe thunderstorms are possible, with the strongest
activity capable of large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ037-054-030030-
Morris-Lyon-
728 PM CDT Tue Apr 1 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...Tonight.

Strong and gusty south winds up to 45 mph are expected from through
this evening.

Thunderstorms will move east across the region this evening and late
tonight. Severe thunderstorms are possible, with the strongest
activity capable of large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 1, 7:00 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
800 PM CDT Tue Apr 1 2025

KSZ008-020-020130-
Republic-Cloud-
800 PM CDT Tue Apr 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES THROUGH 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scottsville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Scandia, Jamestown, Courtland, and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.

&&

LAT...LON 3977 9793 3988 9776 3966 9752 3944 9793
TIME...MOT...LOC 0100Z 231DEG 43KT 3956 9798

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Griesemer
Special weather statement, Apr 1, 7:42 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
842 PM CDT Tue Apr 1 2025

KSZ008-009-020-020215-
Republic-Cloud-Washington-
842 PM CDT Tue Apr 1 2025

...A STRONG THUNDERSTORM WILL IMPACT REPUBLIC...NORTHWESTERN
WASHINGTON AND NORTHWESTERN CLOUD COUNTIES THROUGH 915 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belleville, moving northeast at 60 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Scandia, Mahaska, Cuba, Jamestown, Courtland, Norway, Belleville,
Narka, and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.

&&

LAT...LON 4000 9709 3948 9793 3981 9793 4000 9769
TIME...MOT...LOC 0141Z 221DEG 52KT 3982 9771

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Griesemer

The radar

The Topeka radar (KTWX), 118 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind, 3 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
April 1, 7:54 PM CST to 7:55 PM CST
Where
Ottawa County, Bennington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.030, -97.600

Public report.

Hail, Ottawa

When
April 1, 7:54 PM CST to 7:55 PM CST
Where
Ottawa County, 0.54 mi E of Bennington
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -97.590

Hail, Cloud

When
April 1, 8:00 PM CST to 8:01 PM CST
Where
Cloud County, 0.53 mi E of Jamestown
Measured
1 in hail
Reported by
Public
Coordinates
39.600, -97.860

Thunderstorm Wind, Ottawa

When
April 1, 8:10 PM CST to 8:11 PM CST
Where
Ottawa County, 2.82 mi N of Niles
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -97.460

Estimated wind gust.

Funnel Cloud, Ottawa

When
April 1, 8:10 PM CST to 8:11 PM CST
Where
Ottawa County, 3.5 mi N of Niles
Reported by
Emergency Manager
Coordinates
39.020, -97.460

Funnel Cloud, Dickinson

When
April 1, 8:31 PM CST to 8:32 PM CST
Where
Dickinson County, 4.28 mi NNE of Buckeye
Reported by
Law Enforcement
Coordinates
39.110, -97.150

Funnel Cloud, Clay

When
April 1, 8:50 PM CST to 8:51 PM CST
Where
Clay County, 3.5 mi S of Wakefield Arpt
Reported by
Trained Spotter
Coordinates
39.150, -97.030

Funnel reported by spotter looking northwest from Milford Lake Dam.

Thunderstorm Wind, Geary

When
April 1, 8:50 PM CST to 8:51 PM CST
Where
Geary County, 3.02 mi ESE of Alida
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.080, -96.900

Estimated wind gust.

Hail, Riley

When
April 1, 9:03 PM CST to 9:04 PM CST
Where
Riley County, Riley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.300, -96.830

Hail, Riley

When
April 1, 9:04 PM CST to 9:05 PM CST
Where
Riley County, Riley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.300, -96.830

Hail, Riley

When
April 1, 9:09 PM CST to 9:10 PM CST
Where
Riley County, Riley
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.300, -96.830

Also had wind gusts to 53 mph.

Hail, Riley

When
April 1, 9:22 PM CST to 9:23 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Hail, Dickinson

When
April 1, 9:49 PM CST to 9:50 PM CST
Where
Dickinson County, 6.14 mi SSW of Manchester
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.020, -97.370

Hail completed covered K18 highway.

Thunderstorm Wind, Dickinson

When
April 1, 9:55 PM CST to 9:56 PM CST
Where
Dickinson County, 3.5 mi S of Manchester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -97.330

Estimated wind gusts. A line of trees were down.

Hail, Dickinson

When
April 1, 9:55 PM CST to 9:56 PM CST
Where
Dickinson County, 3.5 mi S of Manchester
Measured
1.25 in hail
Reported by
Public
Coordinates
39.050, -97.330

Hail almost completely covered the ground.

Hail, Nemaha

When
April 1, 10:30 PM CST to 10:31 PM CST
Where
Nemaha County, 2.12 mi E of Oneida
Measured
1.5 in hail
Reported by
Public
Coordinates
39.870, -95.880

Thunderstorm Wind, Brown

When
April 1, 11:06 PM CST to 11:07 PM CST
Where
Brown County, 1.06 mi E of Everest
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
39.680, -95.410

Flash Flood, Clay

When
April 2, 12:30 AM CST to 3:30 AM CST
Where
Clay County, 1.27 mi WNW of Wakefield to 6.01 mi E of Wakefield Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.230, -97.040

Multiple county roads damaged due to washouts from flash flooding overnight. Delayed report. Time estimated from radar.

Thunderstorm Wind, Shawnee

When
April 2, 2:20 AM CST to 2:21 AM CST
Where
Shawnee County, 4.51 mi ENE of Watson
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.970, -95.520

A personal weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244265, 1244267, 1244268, 1244270, 1244272, 1244274, 1244276, 1244277, 1244278, 1244279, 1244281, 1244284, 1244286, 1244289, 1244292, 1244293, 1244295, 1244298, 1244301.